Jump to content
Please Check, and if Necessary, Update Your BB Account Email Address as a Matter of Urgency ×
A Request for Help from Members BIC (Benzodiazepine Information Coalition) ×

reaching out for non drowsy allergy med info/experiences


[tr...]

Recommended Posts

Some of you as members have this great chemistry/med background...so I'm asking you guys or anyones experiences. (theres wisdom in collective info..)

 

Anyhoo....allergy season is here for me (ragweed/goldenrod) and Idef have to the something. My go to is a non drowsy allergy med - over the counter kind. Usually works fine.

Things are different now bc of benzo recovery. :tickedoff:

I took a dose once in acute bc of spring pollen and was relatively fine. But over the past couple days when I take my dose, I get kinda revved up fro the first 1-2 hrs, then I am super sleepy. Like non-functional. I dozed off a bit this afternoon kinda waking a bit here and there. When I finally got up I decided to make a coffee which usually would amp me up. I was so gorged that the coffee just made me feel normal.

 

I'm also in a wave..so of course trying to think is it a wave with allergy med problems OR did the meds throw me into one. Or both - thank you benzos...Symptoms are challenging right now. Things have been more manageable this month so you know how it is when the wave comes - its a bummer. I know it won't last  ;)

 

Just thinking is it the antihistamine thats giving me problems, or what they put in it to make it non-drowsy? What is people's knowledge and experience with this?

 

I have to take something otherwise I'll be sneezing non-stop and rub my itchy/burning eyeballs out of my head.

Thanks to any who chime in here.

Link to comment
Share on other sites

I think I may have answered my own question  - at least a bit. Pulled it together enough to do a little research last night. Found out that antihistamines are also a CNS depressant. didn't realize that so it makes sense that in my body's fragile state it may have responded not well to it. Also as it is an anticholinergic, one of the possible side effects is tachycardia (therefore the racy feeling I was getting after taking it).

 

Apparently, some healthy non-benzo ppl can have problems with the non-drowsy allergy meds, resulting in horrible depression. These people come across as an anomaly in the medical community- kind like those of us in benzo wd. Real problem - just not medically recognized.

 

So of course I know waves hit out of nowhere, but I'm really thinking this one is med induced.

Crazy. I've taken allergy meds every fall for 20 years.

Now I don't know what to do for allergies.  :(

Link to comment
Share on other sites

[9a...]
Dr. Stuart Shipko says he doesn't prescribe adjuvant drugs to his patients in withdrawal because reactions to drugs by patients in withdrawal are unpredictable.
Link to comment
Share on other sites

@[tr...]

 

What are you taking?  I suffer from the same allergies, but I typically avoid taking anything as they always seem to make me feel drowsy. 

 

I use Benadryl, but only at night.  I used it before to help me sleep, but now I am using it for its intended purposes. 

 

 

Link to comment
Share on other sites

Pacenik thank you...i figured as much, since this is the case with so many other meds/supplements. Just rocked my world a bit and wanted to bounce it off of the members. Just letting it leave my system and recover:)

 

Rshack: Loratadine. Generic Claritin. First generation antihistamines like benadryl i know knock me out. Didn't expect it from a non drowsy med I've used for 20 years! Forward progression:)

 

 

Link to comment
Share on other sites

[9a...]
I had to use proton-pump inhibitors because of my GERD. I used to have GERD even before withdrawal, but withdrawal made it much worse. Proton-pump inhibitors gave me hives. I've used Atarax for sleep every third or fourth day. It also did good against hives induced by proton-pump inhibitors, but I noticed it gives me nasty headaches, and also that it muddles up my brain for days. Hydroxyzine itself has half-life of 20 hours, but its active metabolites are cetirizine, levocetirizine, and norchlorcyclizine (which is similar to mCPP). My conclusion is that antihistamines are not as benign as I once thought, especially in withdrawal. They are similar in chemical structure and receptor affinity to sedating antidepressants and prolonged use is probably to be avoided.
Link to comment
Share on other sites

pacenik,  I always like to know the science behind things and the mechanism of action. I'm definitely agreeing with you that it seems no med is benign in this process. Sorry about your situation...we all seem to have a particular body system that goes haywire in this.

 

Rshack: I'm opting to suffer with allergies at this point bc how I feel today is worse than that is by far. But I have been able to tolerate an antibiotic, an antiviral, tylenol, and ibuprofen in this journey so I guess it could be worse.

 

Link to comment
Share on other sites

Yeah, been lucky so far this year, haven’t needed much medicine.  So when the time comes for antibiotics, etc, I am going to be extra vigilant.
Link to comment
Share on other sites

Following this thread closely! I didn’t expect to be so sensitive to medications (I don’t know why...maybe since I was on just a short time and my taper went so beautifully), but everything seems to come with a little something extra on the side. I’ve tolerated Tylenol, motrin, Benadryl, and zinc/vitamin c. I had mild reactions to macrobid and amoxicillin but a severe reaction to Bactrim. I have an ongoing problem with thrush that anyone else would take diflucan for (including me before wd!), but I can’t risk more than nystatin unless it gets more serious.

 

I get allergies every fall. I hope someone answers you with good advice! I’ve seen some do well with simple saline rinses, so maybe you could try that on your hard days.

 

Beauty

Link to comment
Share on other sites

Beauty: this is to inform and not scare..and all of us are different how we respond. BUT I have had bad vibrations return for the past 24 hrs and a baby elephant is sitting on my chest again (air hunger). I've woken with panic in my sleep for the past two nights, but last night was a bit better. Depression hit hard the third day on the antihistamine. Lifting now.

It just scared the heck out of me bc I'm like "omg its a setback!" (just relax Trina.....)

Who knows..I'm hoping in a couple days I'm back to where I was.

 

I've read about this stuff a million times on here, and I really don't take anything except for fish oil. 3 days on an antihistamine and BAM!

 

I'll keep the saline rinse in mind. :thumbsup:

Link to comment
Share on other sites

I get the air hunger too, especially if my nose is plugged up.  The other night I got it and had to sit up and do some breathing exercises.  I finally got comfortable and could sleep again, but I do not like that feeling.  Brings back bad memories. 

 

PS: felt stressed out so I took a personal day today.  So glad I did.

Link to comment
Share on other sites

×
×
  • Create New...